Alert archive / Pennsylvania / Lake Effect Snow Watches in 2011

Lake Effect Snow Watch 2, NWS Cleveland, OH

December 27, 2011Ashtabula County, Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this lake effect snow watch at Dec 27, 2011, 3:37 AM EST for Ashtabula County, Ohio; Crawford County, Erie County, Pennsylvania. It took effect at Dec 27, 2011, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 27, 2011, 3:37 AM EST (08:37 UTC)
In effect from
Dec 27, 2011, 4:00 PM EST
Expired
Dec 27, 2011, 3:40 PM EST
In force
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 139 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this lake effect snow watch went out at Dec 26, 11:45 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Dec 26, 11:45 PM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1145 PM EST MON DEC 26 2011

.SYNOPSIS...
AN AREA OF HIGH PRESSURE OVER WEST VIRGINIA WILL SHIFT TO THE EAST
COAST TONIGHT. THIS WILL ALLOW AN AREA OF LOW PRESSURE ALONG THE
GULF COAST TO MOVE RAPIDLY NORTHEAST TONIGHT. THIS LOW WILL PASS
TO THE SOUTHEAST OF THE LOCAL AREA TUESDAY AFTERNOON AND EVENING.
HIGH PRESSURE WILL REESTABLISH ITSELF OVER THE REGION LATE
WEDNESDAY INTO THURSDAY. ANOTHER FAST MOVING STORM SYSTEM COULD
AFFECT THE AREA ON FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
CLOUDS ARE STREAMING IN AHEAD OF THE SYSTEM FOR TUESDAY.
PRECIPITATION TIMING CURRENTLY LOOKS TO BE ON TRACK AND SHOULD NOT
IMPACT THE WESTERN AREAS UNTIL AFT 06Z. I WILL BUMP OVERNIGHT LOWS
UP A FEW DEGREES WITH THE ADVANCING CLOUD COVER. I HAVE REMOVED
THE MENTION OF SLEET FOR THE WESTERN ZONES. SLEET MAY BRIEFLY
OCCUR BUT IT WILL NOT BE A PREDOMINATE PRECIPITATION TYPE. A MIX
OF RAIN AND SNOW EXPECTED WITH A TRANSITION TO SNOW.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE NEXT COUPLE OF DAYS WILL BE MESSY. THE NEW GUIDANCE APPEARS TO
BE A TAD WARMER THAN EARLIER RUNS.  IT APPEARS THAT MOST OF THE
PRECIP IN NW OH WILL BE SNOW TOMORROW AND TOMORROW NIGHT BUT AREAS
FURTHER E WILL LIKELY HAVE TO DEAL WITH A TRANSITION FROM RAIN TO
SNOW. THERE COULD ALSO BE SOME SLEET TUESDAY MORNING AS MID LEVEL
THICKNESSES ARE FAIRLY COLD. MOST OF THE PRECIP TUESDAY MORNING
SHOULD BE RAIN AFTER DAYBREAK. COLDER AIR ARRIVES DURING THE DAY
AND EXPECT MAINLY SNOW BY SUNSET TUESDAY. SNOW ACCUMULATIONS WILL
BE GREATEST IN NW OH AND ALSO ALONG THE HIGHER TERRAIN NEAR KMFD.
ACCUMS BY SUNSET WILL BE AN INCH OR TWO MOST AREAS WITH LOCAL
AMOUNTS UP TO 3 INCHES. THE PRECIP WILL TRANSITION TO LAKE EFFECT
TUESDAY NIGHT INTO WEDNESDAY. 850 MB TEMPS ON WEDNESDAY WILL DIP
TO NEG 12 DEG OR COLDER IN THE MORNING. A SURFACE RIDGE WILL MOVE THROUGH
LATE WEDNESDAY WHICH SHOULD END THE SNOWFALL THREAT. HIGH PRESSURE
RETURNS FOR THURSDAY BUT PRECIP CHANCES WILL BEGIN TO INCREASE
AHEAD OF CLIPPER TYPE SYSTEM ON THURSDAY NIGHT.

HAVE UNDERCUT GUIDANCE TEMPS BY A FEW DEGREES ON TUESDAY. HAVE
OTHERWISE USED A BLEND OF GUIDANCE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
ACTIVE WEATHER PATTERN CONTINUES BEYOND FRIDAY. FAIRLY ZONAL FLOW
WILL BEGIN TO TRANSITION TO A MORE AMPLIFIED AND SLOWER PATTERN
TOWARD MID WEEK. IN BETWEEN WILL HAVE A SERIES OF QUICK SYSTEMS TO
MOVE ACROSS THE NORTHERN TIER OF THE U.S. AND ACROSS THE GREAT
LAKES...THE TIMING OF WHICH THIS FAR OUT CAN BE TROUBLESOME. WILL
KEEP A MOSTLY CLOUDY FORECAST GOING WITH SOME BROAD/STRETCHED OUT
PRECIP CHANCES TO COVER THE UNCERTAINTY. TEMPERATURES STILL
SEASONABLE...TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
LOW PRESSURE FROM THE MISSISSIPPI VALLEY WILL TRACK ACROSS THE
OHIO VALLEY ON TUESDAY. RAIN WILL SPREAD RAPIDLY FROM SOUTHWEST TO
NORTHEAST THIS MORNING (TUESDAY MORNING). CEILINGS WILL RAPIDLY
LOWER TO IFR WITHIN A COUPLE OF HOURS AFTER THE ONSET OF THE RAIN.
IT MAY BE COLD ENOUGH FOR SNOW TO MIX IN...ESPECIALLY OVER EXTREME
NORTHWEST OHIO... NEAR KTOL... IN THE MORNING. A COLD FRONT WILL
DROP SOUTH ACROSS THE LOWER GREAT LAKES THIS AFTERNOON (TUESDAY
AFTERNOON). THE PRECIPITATION WILL CHANGE TO SNOW AS THE COLD
FRONT PUSHES THROUGH FROM NORTHWEST TO SOUTHEAST. THE IFR
CONDITIONS WILL PERSIST INTO TUESDAY EVENING/NIGHT UNTIL THE SNOW
TAPERS OFF FROM WEST TO EAST. THE EXCEPTION WILL BE OVER EXTREME
NE OH/NW PA WHERE LAKE EFFECT SNOW WILL CONTINUE MUCH OF TUESDAY
NIGHT.

OUTLOOK...NON VFR CONDITIONS WILL LINGER ACROSS THE SNOWBELT OF
EXTREME NE OH/NW PA INTO WEDNESDAY NIGHT. NON-VFR DEVELOPING AGAIN
ACROSS NE OH/NW PA ON THURSDAY SPREADING TO ALL SITES BY FRIDAY.

&&

.MARINE...
HIGH PRESSURE OVER THE AREA MOVES OFF TO THE NORTHEAST WHILE LOW
PRESSURE TO THE NORTH MERGES WITH THE SOUTHERN STREAM LOW PRESSURE
SYSTEM BY TOMORROW AFTERNOON OVER PENNSYLVANIA. ONCE THE LOW GOES BY
AND MERGING TAKES PLACE...GRADIENT INCREASES RATHER QUICKLY CAUSING
WINDS TO INCREASE RAPIDLY AS WELL. A RIDGE WILL BUILD EAST BEHIND
THE LOW ON WEDNESDAY AND THIS WILL ALLOW WINDS TO DIMINISH. ANOTHER
LOW PRESSURE SYSTEM WILL MOVE QUICKLY ACROSS THE CENTRAL GREAT LAKES
REGION BY THURSDAY NIGHT FOLLOWED BY YET ANOTHER HIGH PRESSURE ON
FRIDAY AND SATURDAY. SINCE WINDS ARE DIMINISHING AND SHIFTING TO A
MORE SOUTHWEST DIRECTION THIS AFTERNOON...WILL ALLOW THE SMALL CRAFT
ADVISORY TO EXPIRE. THE LULL WILL BE SHORT LIVED AS WINDS AND WAVES
INCREASE AND BUILD RESPECTIVELY BY TUESDAY NIGHT. EXPECT SMALL CRAFT
TO BE HOISTED ONCE AGAIN.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...GARNET
SHORT TERM...KUBINA
LONG TERM...OUDEMAN
AVIATION...KOSARIK
MARINE...LOMBARDY
Hazardous weather outlook, Dec 26, 4:57 AM EST, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
457 AM EST MON DEC 26 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-271000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
457 AM EST MON DEC 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOW PRESSURE WILL TRACK UP FROM THE GULF COAST ON TUESDAY AND
MERGE WITH A COLD FRONT DROPPING DOWN FROM THE NORTH. PRECIPITATION
IS EXPECTED TO OVERSPREAD THE AREA ON TUESDAY...ALTHOUGH TEMPERATURES IN
THE MID 30S WILL CREATE SOME UNCERTAINTY IN SNOW ACCUMULATIONS AND
PRECIPITATION TYPE. A FEW INCHES OF WET SNOW ARE POSSIBLE ACROSS
NORTHERN OHIO ON TUESDAY...WITH THE POTENTIAL FOR LAKE ENHANCED
SNOW TO CONTINUE IN THE SNOW BELT TUESDAY NIGHT. PLEASE MONITOR
UPDATED FORECASTS FOR REFINEMENTS TO THE SNOWFALL FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-271000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
457 AM EST MON DEC 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WINDS WILL APPROACH GALE FORCE BEHIND A COLD FRONT TUESDAY NIGHT
AND EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 3:37 AM ESTWinter Weather AdvisoryCLEAshtabula, Cuyahoga, Geauga, Lake, Portage, Summit and 1 more27 hr
Dec 27, 9:59 AM ESTSmall Craft AdvisoryCLE41 hr

Nearby

Lake Effect Snow Watches in Pennsylvania, 2011Lake Effect Snow Watches in Ohio, 2011Every lake effect snow watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.